Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 3, 2017

NWS Pueblo, CO issued this special weather statement at Aug 3, 2017, 1:30 PM MDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 1:30 PM MDT (19:30 UTC)
Expired
Aug 3, 2017, 2:15 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO

The radar

The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS85 KPUB 031930
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
130 PM MDT THU AUG 3 2017
 
COZ074-075-088-032015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
130 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchara Pass, or 25 miles west of Trinidad, moving southeast at 25
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cokedale, Segundo, Raton Pass, Boncarbo, Stonewall and Weston. 

LAT...LON 3728 10510 3739 10486 3699 10446 3699 10492
TIME...MOT...LOC 1929Z 324DEG 21KT 3727 10496 

$$

ep

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:33 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 3, 11:33 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1133 AM MDT Thu Aug 3 2017

.SHORT TERM...(Today and tonight)
Issued at 350 AM MDT Thu Aug 3 2017

An upper level disturbance has been causing showers/tstms acrs
northern CO that are now spreading southeastward into northern
portions of southeast CO.  Also, a front over northeast CO will
continue moving southward this morning into southeast CO.  The
latest HRRR shows scattered pcpn spreading southward this morning
thru portions of the southeast plains.

Another upper level disturbance will move into northwest CO later
this morning and then move southeastward over the state thru the
day, helping to kick off more showers and tstms.  It is expected
that scattered to widespread pcpn will develop over the mtns and
high valleys and along the I-25 corridor this afternoon. More stable
conditions are expected this afternoon over the far southeast
plains, so pcpn chances are expected to be limited. Temps will be
cooler today, with highs in the upper 60s to mid 70s over the
southeast plains and high valleys.

The upper level disturbance is expected to move out of the area by
the late evening hours, with pcpn chances decreasing.  The NAM shows
most if not all pcpn ending by around 06Z.  The GFS and ESRL HRRR
hold onto some isold pcpn chances a little longer.

.LONG TERM...(Friday through Wednesday)
Issued at 350 AM MDT Thu Aug 3 2017

Generally weak west to northwest flow aloft continues to be
advertised across the region through the weekend and into early next
week, with upper level ridging persisting south and west of the
Rockies, as a broad upper trough digs across the Northern Tier
through the Upper Midwest and Central CONUS. Several embedded waves
progged to dig across the area through the extended period, sending
fronts across Eastern Colorado through the period, with moisture
pooling along and behind the systems, leading to increased chances
of showers and storms across southeastern Colorado, while there will
be enough moisture to support daily chances of storms for areas over
and near the higher terrain.

On Friday, models have cut back chances of storms spreading east
across the plains through the afternoon and evening, though storms
that can develop across the lower eastern slopes and immediate
adjacent plains would have enough shear, with low level upslope, to
support a few strong to severe storms. Saturday could be a down day
across the plains, though all models continue to suggest increased
storm coverage and intensity across the area Sunday afternoon and
evening, behind a passing wave and its associated front. Cool
upslope across Eastern Plains could limit the eastern extent of
convection on Monday, with another shortwave trough and its
associated cold front, working its way across Eastern Colorado
Tuesday and Wednesday, leading to another increase in storm
coverage. Temperatures through the period look to be generally at or
below late summer levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1122 AM MDT Thu Aug 3 2017

Scattered -shra/-tsra will impact all taf sites this afternoon and
evening, with brief periods of MVFR cigs/vis under any heavier
convection. Precip ends late this evening, then MVFR or brief IFR
cigs/vis in stratus/fog become possible at KCOS and KPUB after
10z as low level winds SE winds continue.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Aug 3, 11:38 AM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Thu Aug 3 2017

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Thu Aug 3 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today from the I-25 corridor
and westward, with isolated storms over the southeast plains. The
main storm threats will be locally heavy rain, lightning, small
hail and wind gusts up to 45 mph. One or two storms across the
southern I-25 corridor and along New Mexico border could become
severe, with hail the size of quarters and wind gusts around 60
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible each day,
with the best chances being over and near the higher terrain. The
main storm threats will be locally heavy rain, lightning and wind
gusts up to 50 mph. Flash flooding will be possible, especially on
burn scars and in urban areas. A few of the stronger storms may
also produce hail up to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all southeast and
south central Colorado.

10/23

In the hours before

Special weather statement, Aug 3, 1:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
130 PM MDT THU AUG 3 2017

COZ074-075-088-032015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
130 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchara Pass, or 25 miles west of Trinidad, moving southeast at 25
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cokedale, Segundo, Raton Pass, Boncarbo, Stonewall and Weston.

LAT...LON 3728 10510 3739 10486 3699 10446 3699 10492
TIME...MOT...LOC 1929Z 324DEG 21KT 3727 10496

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:06 PM MDTSevere Thunderstorm WarningPUBKiowa39 min
Aug 2, 7:44 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers29 min
Aug 2, 8:34 PM MDTSpecial Weather StatementPUBKiowa71 min
Aug 2, 10:39 PM MDTSpecial Weather StatementPUBEl Paso66 min
Aug 3, 5:13 PM MDTFlash Flood WarningPUBCuster, Fremont3 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.